What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 31, 7:13 PM EST, 2 minutes earlier.
Area forecast discussion, Aug 31, 7:13 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
813 PM EDT Mon Aug 31 2020
.SYNOPSIS...
Wavy front brings unsettled weather into Friday, when a cold
front crosses. High pressure builds in for the weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 810 PM Monday...
Reduced Pops especially in the Flood Watch area, which warrants
revisiting so long as current trends hold which, for starters,
includes the heaviest of the rainfall holding south of a
boundary and the watch area.
The forecast otherwise remains on track, with widespread fog
and stratus forming overnight.
As of 1230 PM Monday...
Combination of a shortwave trough and area of broad moist
ascent resulted in showers and embedded thunderstorms this
morning, along with localized flash flooding issues. The bulk of
this activity is shifting north and east, and we should overall
see a decrease in activity across the area. However, showers
and thunderstorms with heavy downpours will be possible through
the afternoon/evening hours, as a warm frontal boundary,
currently across far southern zones starts to move northward
across the area, and embedded disturbances affect the region.
With that being said, there is uncertainty in how much
additional convection will get going after this mornings
activity and current cloud cover, although some breaks are
starting to form on satellite to our south and west. SPC has the
area in a general thunder, but there is a small possibility
that with the amount of shear, if anything gets going it could
become organized.
Biggest threat with any additional convection that is able to
form is of course the increased flash flooding risk. Guidance
values across the north and east are already less than an inch
an hour. Will watch trends to see if the watch needs to be
expanded in area.
Expecting widespread fog overnight tonight. Tuesday, looks to be
hot, humid, with area in warm sector, along with possibilities
for afternoon/evening convection from combination of daytime
heating and a shortwave moving into the Ohio Valley.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 232 PM Monday...
A cutoff low the FourCorners region Tuesday night will slowly
drift eastward across the Southern Plains through midweek.
Meanwhile, an upper level ridge will be situated off the
Southeast US coast during this time. This will place our region
in a moist southwesterly flow aloft with a series of embedded
shortwaves expected to ripple through our area. The first in a
series of a shortwaves will move through Tuesday night and is
expected to result in scattered showers and storms across the
region.
As additional shortwave energy ejects towards our area in the
southwesterly flow aloft, unsettled weather is expected to
continue through the remainder of the short term period with
several rounds of scattered showers and storms expected each
day. Latest SPC Day 3 Outlook does highlight the southern half
of our area in a Marginal risk for severe storms on Wednesday
with the greatest hazard being damaging winds. In addition, with
the moist airmass in place as models show PWAT values surging
to over 2" across parts of the area, thinking that some hydro
issues can't be ruled out, especially during repetitive rounds
of convection. Otherwise, expect temperatures to be at or a few
degrees above normal both Wednesday and Thursday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 232 PM Monday...
A large scale upper trough will dig into the Great Lakes region
late this week and push a cold front across our area on Friday.
As this frontal boundary moves across the area, widely scattered
showers and storms are expected to develop. Precipitation is
then expected to decrease from west to east by Friday evening as
the cold front pushes eastward and high pressure builds into the
mid Mississippi Valley.
With Canadian high pressure in control this weekend, dry
conditions are expected across the area. Cooler northerly flow
on Saturday should keep temperatures in the mid to upper 70s
across the lowlands and 60s in the higher elevations. However,
return flow should allow temperatures to return to normal by
Sunday as high pressure shifts east of the area. Precipitation
chances are then expected to increase by early next week as a
cold front approaches the area on Monday. Thus, have PoPs
increasing from west to east across the region by Monday as the
front approaches.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 810 PM Monday...
Stratocu managed to lift above MVFR /3kft/ all sites, but
patchy MVFR stratocu is still possible, mainly across the
northern sites, for the first few hours of the forecast.
Meanwhile, showers and a few thunderstorms across mainly
southern portions of the area are most likely to effect BKW,
versus the other sites.
Widespread fog and stratus are likely to form overnight, given
rain last night and earlier today, light flow, and breaks in
the cloud cover. MVFR mist is likely to start forming 03Z-06Z,
followed by IFR fog 06Z-08Z, with VLIFR most likely 08Z-13Z.
The fog will thin out 13Z-14Z, and then IFR stratus ceilings
will rise to MVFR /above 1kft/ 14Z-15Z. The resulting MVFR
stratocu will then rise above 3kft early to mid afternoon
Tuesday, for a VFR balance of the day outside the chance for a
late day shower or thunderstorm.
Light southeast surface flow will become light south Tuesday,
beneath light south to southwest flow aloft.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...
FORECAST CONFIDENCE: Low to medium
ALTERNATE SCENARIOS: Timing and restrictions associated with
fog overnight, and improvement on Tuesday, may vary from
forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09
EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
CRW CONSISTENCY L L M H H H M L L L L M
HTS CONSISTENCY M H H H H H M H L L L M
BKW CONSISTENCY M M L M L L L L L M M L
EKN CONSISTENCY H H H H H H H H L M M M
PKB CONSISTENCY H H H H H M M M L L L L
CKB CONSISTENCY H H H H M H H H H M M M
AFTER 00Z WEDNESDAY...
IFR possible in showers and thunderstorms through Thursday, and
in river valley fog early Saturday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 2 AM EDT Tuesday for WVZ516-518-520-522>524-
526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...TRM/SL/RG
NEAR TERM...TRM/SL
SHORT TERM...RG
LONG TERM...RG
AVIATION...TRMHazardous weather outlook, Aug 31, 2:37 AM EST, 16 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
337 AM EDT Mon Aug 31 2020
WVZ516-518-520-522>524-526-010745-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Southeast Randolph-
337 AM EDT Mon Aug 31 2020
...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Periods of showers and thunderstorms are expected Tuesday through
Friday. With a warm and humid airmass in place, a few strong
thunderstorms will be possible, along with the threat of locally
heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ013-015-024>028-033-034-039-040-515-517-519-521-525-
010745-
Dickenson-Buchanan-Lincoln-Kanawha-Mingo-Logan-Boone-Clay-Braxton-
McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-Northwest Fayette-
Northwest Nicholas-Northwest Webster-Northwest Randolph-
337 AM EDT Mon Aug 31 2020
This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.
.DAY ONE...Today and Tonight.
A system will affect the area, bringing a soaking rainfall to much
of the region. Rainfall totals could exceed an inch, which, over
time, could lead to localized flooding, especially under a
thunderstorm or where heavy rain occurred over the past week.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Periods of showers and thunderstorms are expected Tuesday through
Friday. With a warm and humid airmass in place, a few strong
thunderstorms will be possible, along with the threat of locally
heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-016>020-
029>032-010745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Gilmer-Lewis-Harrison-Taylor-
337 AM EDT Mon Aug 31 2020
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Periods of showers and thunderstorms are expected Tuesday through
Friday. With a warm and humid airmass in place, a few strong
thunderstorms will be possible, along with the threat of locally
heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Aug 31, 2:53 PM EST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
353 PM EDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 AM FLASH FLOOD LLOYD 38.62N 82.86W
08/31/2020 GREENUP KY 911 CALL CENTER
COAL BRANCH ROAD CLOSED DUE TO FLOODING AND A ROAD
BREAK FROM COAL BRANCH EXCEEDING ITS BANKS. ROAD HAS
SINCE REOPENED. TIME FROM 911 CENTER POST.
&&
EVENT NUMBER RLX2001197
WEBBSpecial weather statement, Aug 31, 4:12 PM EST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
512 PM EDT Mon Aug 31 2020
WVZ024-025-034-312230-
Wyoming-Logan-Mingo-
512 PM EDT Mon Aug 31 2020
...DOWNPOURS WILL AFFECT SOUTHEASTERN MINGO... SOUTH CENTRAL LOGAN
AND WEST CENTRAL WYOMING COUNTIES...
At 510 PM EDT, thunderstorms with heavy rainfall were clustered near
Woodman, or 15 miles southeast of Williamson, moving east at 10 mph.
Locations impacted include...
Hanover, Red Jacket, R.d. Bailey Lake, Hinch, Gilbert Creek, Matewan,
Gilbert, Hampden, Meador and Pie.
Torrential rainfall is rive your vehicle through flooded roadways.
A quick 1 to 2 inches of rain can be expected.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3753 8194 3755 8197 3753 8201 3755 8204
3753 8205 3756 8208 3755 8212 3757 8214
3758 8212 3759 8213 3759 8216 3762 8216
3762 8218 3764 8218 3763 8219 3763 8221
3765 8223 3769 8176 3758 8170
TIME...MOT...LOC 2110Z 256DEG 12KT 3756 8203
30Special weather statement, Aug 31, 4:38 PM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
538 PM EDT Mon Aug 31 2020
VAZ004-WVZ033-312215-
Buchanan-McDowell-
538 PM EDT Mon Aug 31 2020
...A STRONG THUNDERSTORM WILL AFFECT FAR NORTHERN BUCHANAN AND
NORTHWESTERN MCDOWELL COUNTIES...
At 537 PM EDT, a strong thunderstorm was located over Argo, or 15
miles north of Grundy, moving east at 20 mph.
Winds in excess of 45 mph are possible with this storm.
Locations impacted include...
Hurley and Panther.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3743 8212 3753 8197 3753 8194 3751 8194
3752 8193 3751 8193 3753 8191 3751 8180
3738 8195
TIME...MOT...LOC 2137Z 285DEG 16KT 3749 8203
30